Alert archive / Texas / Flash Flood Warnings in 2016

Flash Flood Warning 25, NWS San Angelo, TX

August 18, 2016Shackelford County, Throckmorton County, Texas

NWS San Angelo, TX issued this flash flood warning at Aug 18, 2016, 2:02 PM CDT for Shackelford County, Throckmorton County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2016, 2:02 PM CDT (19:02 UTC)
Expired
Aug 18, 2016, 4:45 PM CDT
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Flood severity
None

Counties Shackelford County, TX, Throckmorton County, TX

The radar

The Dyess AFB radar (KDYX), 52 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 7.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2016-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 585 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2016-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
585 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
631 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

042 
WGUS54 KSJT 181902
FFWSJT
TXC417-447-182145-
/O.NEW.KSJT.FF.W.0025.160818T1902Z-160818T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
202 PM CDT THU AUG 18 2016

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THROCKMORTON COUNTY IN WEST CENTRAL TEXAS...
  NORTHEASTERN SHACKELFORD COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 445 PM CDT
    
* AT 152 PM CDT...RADAR SHOWED AN AREA OF THUNDERSTORMS WITH VERY 
  HEAVY RAIN OCCURRING ACROSS MUCH OF WESTERN...CENTRAL AND SOUTHERN 
  THROCKMORTON COUNTY...AND NORTHEASTERN SHACKELFORD COUNTY. THE
  THUNDERSTORMS WERE REDEVELOPING AND TRACKING SLOWLY NORTHEAST 
  ACROSS THESE AREAS. 

* DOPPLER RADAR ESTIMATES BETWEEN 3 AND 5 INCHES OF RAINFALL HAVE
  OCCURRED ACROSS THESE AREAS SINCE LATE THIS MORNING...WITH HOURLY
  RAINFALL RATES BETWEEN 1.5 AND 2.5 INCHES. A MESONET RAIN GAUGE 1
  MILE SOUTHWEST OF THROCKMORTON HAS MEASURED 4.70 INCHES OF TOTAL
  RAINFALL SO FAR.  

* RUNOFF FROM THIS VERY HEAVY RAINFALL WILL CAUSE FLASH FLOODING.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  THROCKMORTON...WOODSON...ELBERT...FORT GRIFFIN...
  THE INTERSECTION OF US-283 AND RANCH ROAD 209...
  US-180 NEAR THE SHACKELFORD-STEPHENS COUNTY LINE...
  US-183 NEAR THE THROCKMORTON-STEPHENS COUNTY LINE...
  THE INTERSECTION OF US-183 AND US-283 AND THE INTERSECTION OF
  US-380 AND HIGHWAY 222.

LOW WATER CROSSINGS WILL ALSO BE FLOODED. DO NOT ATTEMPT TO DRIVE
THROUGH FLOODED LOW WATER CROSSINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT TRY TO DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAYS. TURN
AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3295 9895 3295 9909 3272 9910 3275 9929
      3303 9946 3333 9946 3334 9895

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 12:58 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 18, 12:58 PM CDT, 1 hour 4 minutes before
Area Forecast Discussion...UPDATED
National Weather Service SAN ANGELO TX
1258 PM CDT THU AUG 18 2016

.AVIATION...
/18Z TAFS/

VFR conditions have returned as ceilings have climbed above
3000ft during the past couple of hours at our TAF sites.
Convection with heavy rainfall is concentrated across the
northern big country and will remain north of KABI. Scattered
showers and a few thunderstorms are expected across much of
our area this afternoon and evening. Temporary reductions in
ceiling and visibility are possible in locally heavy rain.
Carrying VCSH at the TAF sites and will monitor radar trends for
updates. A degradation to MVFR conditions is expected again
after Midnight tonight. IFR ceilings will be possible at
mainly our southern TAF sites early Friday morning. Winds
will be mostly from the southeast and south.

&&

.PREV DISCUSSION... /issued 643 AM CDT THU AUG 18 2016/

AVIATION...
/12Z TAFS/

Fairly extensive mid and upper level cloud cover as well as
scattered showers are causing low clouds to become patchy across
the area. However, will keep the MVFR CIGs going at all sites
through most of the morning hours. Will also keep a mention of
at least VCSH at most sites. Will not have prevailing RA in the
TAFs due to the scattered nature of the precipitation.
Thunderstorms may also affect the entire area again this afternoon
as the atmosphere becomes more unstable. VFR conditions may
briefly develop this afternoon/evening at most sites before MVFR
ceilings return again overnight. 20

PREV DISCUSSION... /issued 354 AM CDT THU AUG 18 2016/

SHORT TERM...
(Today and Tonight)

Scattered showers and thunderstorms are expected across the area
again today. Currently, there are scattered showers south and
southwest of the area. Radar imagery shows what appears to be at
least one MCV associated with this activity. With southwest flow
in place at the mid/upper levels, this MCV as well as embedded
weak disturbances will move across the area. Since there has been
vitually no change in the moisture-laden low levels, these
disturbances are expected to once again kick off showers and
thunderstorms by late morning or early afternoon. With moisture
also making better progress northward, expect to see some of this
activity make it north of Interstate 20 today as well. Some of the
activity will again be capable of heavy rainfall in a short period
of time, resulting in local flooding, especially in urban areas.
Since coverage is still not expected to be widespread, and
rainfall over the past days has been very spotty, will continue to
hold off on issuing a Flash Flood Watch. Expect temperatures
similar to yesterday's readings, or possibly a few degrees cooler.

20

LONG TERM...
(Friday through next Wednesday)

Upper high pressure will be centered over the southeast CONUS
Friday resulting in a southwest flow aloft over the forecast area.
With good low to mid level moisture remaining entrenched over West
Central Texas and given periodic disturbances in the southwest
flow aloft over the forecast area, good rain chances will continue
for our area Friday.

By Friday night the upper flow over the forecast area will become
more zonal with rain chances diminishing. However, an upper trough
moving east across the northern Plains will push a weak cold front
south through the forecast area on Saturday thus increasing our
rain chances Saturday and Saturday night. The remnants of the cold
frontal boundary will remain stationary just south of the CWA into
the early part of next week. With decent low and mid level
moisture north of the frontal boundary and given periodic upper
disturbances in the southwest flow aloft moving over the boundary,
the chance of rainfall over the CWA will remain.

The continuation of good cloud cover accompanied by periodic
rainfall will continue to keep daytime temperatures below seasonal
normals with daily highs expected to be mostly in the mid to upper
80s through next Tuesday. By Wednesday rain chances will decrease
as upper high pressure builds into the area from the southeast and
our cloud cover diminishes. Daytime highs on Wednesday are
expected to warm into the lower 90s.

15

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 85  70  88  72 /  60  50  50  30
San Angelo 	 84  72  88  73 /  60  60  50  30
Junction 	 85  73  88  74 /  50  50  40  30

&&

.SJT Watches/Warnings/Advisories...
None.
&&
Hazardous weather outlook, Aug 18, 4:36 AM CDT, 9 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
436 AM CDT THU AUG 18 2016

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-190945-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
436 AM CDT THU AUG 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT MOST OF THE AREA
TODAY AND TONIGHT. THE MAIN HAZARDS WILL WILL BE LOCALLY HEAVY
RAINFALL THAT MAY LEAD TO LOCALIZED FLOODING...AND DANGEROUS CLOUD
TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE INTO EARLY NEXT
WEEK. THE MAIN HAZARDS WILL CONTINUE TO BE DANGEROUS LIGHTNING AND
LOCALLY HEAVY RAINFALL...WHICH MAY LEAD TO LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 11:31 AM CDTAreal Flood AdvisorySJTThrockmorton59 min
Aug 18, 1:05 PM CDTAreal Flood AdvisorySJTThrockmorton115 min

Nearby

Flash Flood Warnings in Texas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.